Maine, 2002

Winter Storm in Maine, December 31, 2002

December 31, 2002 · NWS CAR · 13 events in 13 counties and zones

Low pressure tracking across Quebec province drew warm air northward over persistent low level cold air to produce widespread freezing rain across the region. Ice accumulations of 1/4 to 1/2 inch were common.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking across Quebec province drew warm air northward over persistent low level cold air to produce widespread freezing rain across the region. Ice accumulations of 1/4 to 1/2 inch were common. The precipitation ended during the early morning hours of January 1st. The icy conditions contributed to numerous accidents...with many cars sliding off roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 31, 3:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 31, 3:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 AM EST TUE DEC 31 2002

.SYNOPSIS...
A WARM FRONT WILL MOVE JUST SOUTH OF THE REGION TODAY BRINGING A WINTRY MIX
ACROSS NORTHERN AND EASTERN MAINE THROUGH THIS EVENING. A COLD FRONT WILL
CROSS THE STATE AFTER MIDNIGHT BRINING THE PRECIPITATION TO AN END. HIGH
PRESSURE WILL BUILD ACROSS THE REGION NEW YEARS DAY WITH CLEARING SKIES.

DISCUSSION...
CURRENT SURFACE ANALYSIS PLACES 1030MB HIGH NORTH OF MAINE KEEPING COLD AIR
IN PLACE THIS MORNING. 994MB LOW WEST OF JAMES BAY HAS TRAILING
OCCLUDED/COLD FRONT THROUGH THE GREAT LAKES. WARM FRONT EXTENDS FROM TRIPLE
POINT TO JUST NORTH OF THE GREAT LAKES.

UPPER TROUGH OVER CANADA WILL LIFT NORTHEAST PUSHING GREAT LAKES FRONTAL
SYSTEM OVER NEW ENGLAND TODAY. TRIPLE POINT WILL MOVE JUST SOUTH OF THE
STATE PROVIDING WARM AIR ADVECTION PRECIPITATION ACROSS THE STATE TODAY.
WEAK DYNAMICS ALOFT WILL KEEP PRECIP LIGHT BUT ENOUGH OF A NUISANCE TO
WARRANT ISSUING WINTER WEATHER ADVISORIES FOR OUR ENTIRE CWA TODAY INTO
EARLY TONIGHT. MODELS MORE AGGRESSIVE THIS RUN WITH THE WARM AIR SO EXPECT
LESS SNOW AND MORE OF A MIX/FREEZING RAIN SCENARIO SO WILL LOWER SNOWFALL
AMOUNTS STATEWIDE AN INCH OR SO. BIGGEST PROBLEM WILL BE ACROSS CENTRAL AND
INTERIOR DOWNEAST MAINE WHERE FREEZING RAIN/DRIZZLE WILL OCCUR THIS
AFTERNOON. TEMPERATURES IN THE SINGLE DIGITS AS FAR SOUTH AS BANGOR THIS
MORNING AND THIS COLD AIR WILL BE HARD TO BUDGE WITH THE SNOWPACK. GUIDANCE
STILL CONSISTENT IN WARMING SURFACE TEMPERATURES TO ABOVE FREEZING ACROSS
COASTAL ZONES THIS AFTERNOON AND THEN INTO INTERIOR DOWNEAST THIS EVENING
SO EXPECT THESE SECTIONS TO EVENTUALLY CHANGE TO RAIN. WITH LIGHT QPFS FEEL
ADVISORIES WITH HANDLE ICE ACCUMULATION AT THIS TIME. AS OCCLUDED FRONT
CROSSES STATE THIS EVENING...VORT MAX IN BASE OF TROUGH WILL HELP ENHANCE
PRECIPITATION ACROSS THE STATE THIS EVENING SO WILL UP POPS TO CATEGORICAL
OVER OUR CWA TONIGHT. BIGGEST THREAT OF ICE THIS EVENING WILL BE NORTH OF
GREENVILLE-MILLINOCKET LINE AND SOUTH OF CARIBOU WHERE A QUARTER OF AN INCH
COULD ACCUMULATE.

OCCLUDED FRONT WILL CROSS THE STATE AROUND MIDNIGHT WITH PRECIPITATION
ENDING FROM WEST TO EAST. EXPECT PARTIAL CLEARING SKIES ACROSS SOUTHERN
SECTIONS AFTER MIDNIGHT. HIGH PRESSURE CENTERED OVER CANADA WILL BUILD
ACROSS NORTHERN NEW ENGLAND THURSDAY AS MODELS NOW KEEPING SOUTHEAST TROUGH
SOUTH OF OUR CWA IN SOUTHERN SPLIT OF THE JET STREAM. NEXT SYSTEM AFTER THAT
ALSO SHOWING SIGNS OF MOVING FARTHER SOUTH BUT WAY TOO EARLY TO TELL HOW FAR
SOUTH SO WILL KEEP CHANCE OF SNOW FOR SATURDAY.

COASTAL WATERS...EXPECT SCA CONDITIONS THIS AFTERNOON AND TONIGHT AS
GRADIENT TIGHTENS IN ADVANCE OF APROACHING FRONT. AFTER MIDNIGHT SCA WILL
CONTINUE WITH COLD AIR ADVECTION UNDER NORTHWEST FLOW. WILL KEEP MENTION OF
GALES FOR LATE WEDNESDAY BUT IF NEXT SYSTEM CONTINUES TO BE PUSHED SOUTH MAY
HAVE TO LOWER TO SCA INSTEAD...BUT WILL LET DAY SHIFT MAY ANY CHANGES.

.CAR...WINTER WEATHER ADVISORY TODAY AND TONIGHT 01>06/10.
       WINTER WEATHER ADVISORY TODAY 11/15>17/31>32.
       WINTER WEATHER ADVISORY THROUGH EARLY AFTERNOON  29>30.
       SCA FOR THIS AFTERNOON AND TONIGHT.

FOSTER
Hazardous weather outlook, Dec 31, 6:00 AM EST, 2 hours before
MEZ001>006-010-011-015>017-029>032-311300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
600 AM EST TUE DEC 31 2002

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR ALL OF NORTHERN AND
EASTERN MAINE. A WARM FRONT WILL PRODUCE A WINTRY MIX ACROSS THE
REGION TODAY THROUGH EARLY TONIGHT. ACROSS NORTHERN MAINE SNOW MAY
MIX WITH SLEET AT TIMES WITH SNOW ACCUMULATION OF 2 TO 4 INCHES.
ACROSS CENTRAL MAINE EXPECT SNOW TO MIX WITH SLEET AND THEN FREEZING
RAIN WITH SNOW ACCUMULATION OF 1 TO 3 INCHES AND ICE ACCUMULATION UP
TO A QUARTER OF AN INCH. ACROSS INTERIOR DOWNEAST MAINE SNOW WILL
CHANGE TO SLEET AND THEN TO FREEZING RAIN TODAY BEFORE CHANGING TO
RAIN THIS EVENING. EXPECT SNOW ACCUMULATION OF AROUND AN INCH AND
ICE ACCUMULATION UP TO A TENTH OF AN INCH. OVER COASTAL
SECTIONS...SNOW WILL CHANGE TO SLEET AND FREEZING RAIN BEFORE
CHANGING TO RAIN THIS AFTERNOON. EXPECT SNOW ACCUMULATION OF AN INCH
OR LESS WITH ICE ACCUMULATION OF LESS THAN A TENTH OF AN INCH.
PRECIPITATION SHOULD END AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

GALE FORCE WINDS ARE POSSIBLE LATE WEDNESDAY NIGHT AND THURSDAY AS
STRONG LOW PRESSURE TRACKS WELL SOUTH OF THE GULF OF MAINE. ANOTHER
LOW PRESSURE MAY TRACK THROUGH THE GULF OF MAINE EARLY SATURDAY
PROVIDING A CHANCE OF SNOWFALL OVER ALL OF NORTHERN AND EASTERN
MAINE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS
AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Central Penobscot

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Central Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Storm, Central Piscataquis

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Central Piscataquis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Winter Storm, Central Washington

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Central Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winter Storm, Interior Hancock

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Interior Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Winter Storm, Northeast Aroostook

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Northeast Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Winter Storm, Northern Penobscot

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Northern Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Storm, Northern Piscataquis

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Northern Piscataquis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Winter Storm, Northern Somerset

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Northern Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Storm, Northern Washington

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Northern Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winter Storm, Northwest Aroostook

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Northwest Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Winter Storm, Southeast Aroostook

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Southeast Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Winter Storm, Southern Penobscot

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Southern Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Storm, Southern Piscataquis

When
December 31, 8:00 AM EST to 11:59 PM EST
Where
Southern Piscataquis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327134, 5327135, 5327136, 5327137, 5327138, 5327139, 5327140, 5327141, 5327142, 5327143, 5327144, 5327145, 5327146.